Newswise — DALLAS – March 28, 2017 – Twenty years ago, the federal government funded the study of a condition quietly killing hundreds of Americans a year – acute liver failure, or ALF. Growing evidence had linked ALF to overdoses of acetaminophen, the popular over-the-counter pain medication many viewed as harmless at the time.
The Acute Liver Failure Study Group’s research led to an understanding of how acetaminophen poisoning became the No. 1 cause of ALF in the United States. It’s now responsible for 46 percent of all cases and for approximately 500 deaths and 50,000 emergency room visits each year, said Dr. William M. Lee, Professor of Internal Medicine at UT Southwestern, founder of the study group, and an internationally renowned expert in liver disease.
“Acetaminophen, also sold under the brand name Tylenol and many other names, is a dose-specific toxin,” explained Dr. Lee, who holds the Meredith Mosle Chair in Liver Disease in his honor. “Taken in limited doses, it’s very safe. But acetaminophen has a narrow margin of safety compared to other pain relievers. It doesn’t take much beyond the recommended maximum daily amount to create a problem.”
Another issue is the drug’s ubiquity. Acetaminophen is the world’s most commonly used drug to treat pain and fever. It’s an ingredient in more than 500 different medicines, from cold remedies like Mucinex to pills for menstrual cramps, such as Midol, according to the website Tylenol.com. It also appears in common prescription opioid painkillers such as hydrocodone (Vicodin) and oxycodone (Percocet).
Someone with a bad cold who takes the maximum daily dose of Tylenol and then adds a Mucinex or NyQuil product containing acetaminophen would exceed the FDA’s recommended daily maximum dose of 4,000 milligrams. While this might not lead to liver failure in one day, repeating the pattern over several days is enough to result in an unintentional overdose, Dr. Lee said.
First clues of a link
The impetus for the multisite acute liver failure study began in 1993, when Dr. Lee noticed that two-thirds of the patients treated at Dallas’ Parkland Memorial Hospital for acute liver failure had consumed alcohol while taking acetaminophen. His findings were reported in The New England Journal of Medicine (NEJM) that year. A follow-up study, published in NEJM four years later, found that while the majority of Parkland patients with acetaminophen-related liver injury intentionally took too much of the drug in a suicide attempt, almost a third had accidently poisoned themselves, simply trying to relieve pain. And, Dr. Lee’s research found, those accidental overdose patients were more likely to die.
These findings convinced Dr. Lee to apply for a National Institutes of Health grant to study ALF in all its forms as well as the acetaminophen link.
“Past a certain point, acetaminophen overwhelms the liver’s ability to safely metabolize it and becomes a poison, killing liver cells and causing swelling of the brain,” Dr. Lee said.
The Acute Liver Failure Study Group’s research since 1997 has helped doctors understand why an accidental acetaminophen overdose can become life-threatening so quickly. Those trying to commit suicide know they have overdosed and can get medical help. Someone who innocently takes too much acetaminophen often won’t seek treatment until complications arise, Dr. Lee said. By that point, the patient may not be thinking clearly or may even be in a coma. “If someone comes in comatose, you don’t have any way to tell what he or she took,” Dr. Lee said.
Revised clinical guidelines
In 2002 and 2009, Dr. Lee testified before FDA Advisory Committees examining whether the maximum daily dose of acetaminophen should be lowered and whether acetaminophen should be removed entirely from prescription opioid/acetaminophen combinations and over-the-counter mixtures. Those studies prompted the FDA in 2011 to ask pharmaceutical companies to, within three years, reduce the maximum dose for acetaminophen in prescription (opioid) drugs to 325 milligrams per tablet, down from the previously permitted 750 milligrams.
The FDA also directed drugmakers to add warnings about mixing acetaminophen with alcohol – which some studies have shown increases the risk of ALF – as well as clearer warnings about the possibility of liver damage.
“There is now increasing public awareness of the potential for problems – in patients and clinicians,” Dr. Lee said.
Still, Dr. Lee is frustrated by the continued deaths and need for liver transplants linked to overdoses of this over-the-counter medication. “Acetaminophen actually dwarfs by three times the number of liver-injury deaths related to all prescription drugs – which is kind of bizarre because it’s over-the-counter. It’s readily available in hundreds of tablets at a time.”
About UT Southwestern Medical Center
UT Southwestern, one of the premier academic medical centers in the nation, integrates pioneering biomedical research with exceptional clinical care and education. The institution’s faculty includes many distinguished members, including six who have been awarded Nobel Prizes since 1985. The faculty of almost 2,800 is responsible for groundbreaking medical advances and is committed to translating science-driven research quickly to new clinical treatments. UT Southwestern physicians provide medical care in about 80 specialties to more than 100,000 hospitalized patients and oversee approximately 2.2 million outpatient visits a year.